Hail, Dundy
- When
- May 7, 3:45 PM MST
- Where
- Dundy County, 1.59 mi E of Colfer
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.030, -101.840
Several clusters of strong thunderstorms developed during the afternoon and moved northeast out of eastern Colorado into northwest Kansas and southwest Nebraska through the evening hours. All severe reports received from spotters with this event were large hail with no wind reports logged.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Several clusters of strong thunderstorms developed during the afternoon and moved northeast out of eastern Colorado into northwest Kansas and southwest Nebraska through the evening hours. All severe reports received from spotters with this event were large hail with no wind reports logged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 3:29 PM MST, 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT WED MAY 7 2014
.UPDATE...
ISSUED AT 426 PM MDT WED MAY 7 2014
UPDATED FORECAST TO EXPAND AREA OF SEVERE THUNDERSTORM WATCH.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 202 PM MDT WED MAY 7 2014
LATEST WV LOOP SHOWS A DEEP UPPER TROUGH WEST OF THE ROCKIES MOVING
EASTWARD. MODEL CONSENSUS IS FOR MID/UPPER LEVEL FLOW TO INCREASE
MARKEDLY OVER OUR AREA LATE THIS AFTERNOON AND EVENING. IN RESPONSE
TO THE APPROACHING TROUGH A RATHER QUICK EVOLUTION OF SURFACE
PRESSURE FIELDS IS UNDER WAY WITH SOME DISAGREEMENT IN THE POSITION
OF THE SURFACE LOW AND AN EAST TO WEST ORIENTED BOUNDARY ACROSS THE
FORECAST AREA. THIS WILL HAVE SIGNIFICANT IMPLICATIONS FOR FIRE
WEATHER...WIND...AND POTENTIAL FOR CONVECTION LATE THIS AFTERNOON
THROUGH THE EVENING.
CURRENT OBS INDICATE MUCH HIGHER DEW POINTS THAN ANTICIPATED SO FAR THIS
AFTERNOON AND THIS RAISES CONCERN FOR THE ANTICIPATED CRITICAL FIRE
WEATHER CONDITIONS. FOR NOW HAVE NOT MADE CHANGES TO EXISTING
HIGHLIGHTS AND WILL WAIT TO SEE HOW MUCH MIXING OCCURS LATER THIS
AFTERNOON. OTHER HAZARDS INCLUDE UNCERTAINTY WITH WIND ADVISORY FOR
SOUTHERN PORTIONS OF THE AREA LATER THIS AFTERNOON/EVENING THAT WILL
ALSO DEPEND ON MIXING. STRONG WINDS MAY BE CONFINED TO THE FAR
SOUTHERN PORTION OF THE FORECAST AREA BUT EVEN THIS THINKING MAY
BE TOO PESSIMISTIC GIVEN LATEST SHORT TERM GUIDANCE. THE BIGGEST
CONCERN IS WITH CONVECTION THAT SHOULD INCREASE SHORTLY.
INSTABILITY AND DEEP LAYER SHEAR ARE FAVORABLE FOR SUPERCELLS
CAPABLE OF LARGE HAIL AND DAMAGING WINDS...PRIMARILY ACROSS THE
NORTHWEST THROUGH AT ABOUT 03Z WITH DIMINISHING POPS AFTER.
A COLD FRONT WILL MOVE THROUGH LATE TONIGHT CAUSING A SHIFT IN WINDS
TO THE NORTHWEST WITH SPEEDS INCREASING TO 20-30 KNOTS. SOME
CONVECTION WILL BE POSSIBLE AGAIN LATE TOMORROW...PRIMARY IN THE FAR
SOUTHWEST NEAR THE STATIONARY BOUNDARY.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 135 PM MDT WED MAY 7 2014
TROUGH AXIS WILL BE MOVING EAST AND OUT OF THE AREA THURSDAY NIGHT
WITH PRECIPITATION CHANCES DIMINISHING. CLEARING SKIES AND LIGHT
WEST TO NORTHWEST WINDS WILL ALLOW TEMPERATURES TO DROP INTO THE
UPPER 30S TO LOWER 40S...JUST ABOVE FROST ADVISORY CRITERIA.
WEAK SHORTWAVE TROUGH EMBEDDED IN THE ZONAL FLOW ON FRIDAY
AFTERNOON AND EVENING WILL BRING LOW CHANCES FOR RAIN
SHOWERS IN NORTHEAST COLORADO AND THE NEBRASKA BORDER AREA...BUT
WITH MUCAPE FORECAST TO BE ZERO DID NOT INCLUDE ANY MENTION OF
THUNDER. TEMPERATURES WILL BE NEAR NORMAL...WITH LOWS FRIDAY NIGHT
WELL ABOVE FROST CRITERIA.
ZONAL FLOW ALOFT CONTINUES THROUGH THE REMAINDER OF THE EXTENDED
PERIOD...WITH OCCASIONAL CHANCES FOR PRECIPITATION. BEST CHANCES
APPEAR TO BE BETWEEN SATURDAY NIGHT AND MONDAY WITH A BETTER
DEFINED SHORTWAVE TROUGH IN THE FLOW. THERE ARE SOME CONSIDERABLE
TIMING DIFFERENCES AMONG THE MODELS SO DID NOT GET TOO SPECIFIC.
THE COMBINATION OF CLOUDS AND COLD ADVECTION AT THE SURFACE WILL
RESULT IN BELOW NORMAL TEMPERATURES. MUCAPE IS NEAR ZERO OR VERY
LOW SO DO NOT HAVE ANY MENTION OF THUNDER UNTIL VERY LATE IN THE
PERIOD WHEN MODELS HINT AT SOME WEAK INSTABILITY. WET BULB ZERO
HEIGHTS SUGGEST A RAIN/SNOW MIX POSSIBLE SUNDAY AND MONDAY IN THE
HIGHER TERRAIN OF THE WESTERN FORECAST AREA...BUT NO ACCUMULATION
IS EXPECTED.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1142 AM MDT WED MAY 7 2014
VFR CONDITIONS ARE EXPECTED AT BOTH TERMINALS THROUGH THE PERIOD.
THE WIND FORECAST IS QUITE CHALLENGING AND MAY REQUIRE AMENDMENTS
THIS AFTERNOON. NORTHEASTERLY WINDS BEHIND A WEAK NEARLY
STATIONARY FRONT HAVE PERSISTED THROUGH THE MORNING BUT SHOULD
GRADUALLY TRANSITION TO SOUTHERLY AT GLD AS THE FRONT MOVES
NORTHWARD. WINDS COULD BECOME GUSTY THIS AFTERNOON...ESPECIALLY
AFTER 21Z LASTING INTO THE EARLY EVENING. AT KMCK WINDS ARE EXPECTED TO
REMAIN EASTERLY/NORTHEASTERLY THROUGH THE FIRST PART OF THE NIGHT.
AT BOTH TERMINALS A COLD FRONT WILL MOVE THROUGH LATE RESULTING IN
A SHIFT TO NORTHWESTERLY WINDS...WITH GUSTS 30-35 KNOTS
POSSIBLE...ESPECIALLY BY MID MORNING. THUNDERSTORMS WILL LIKELY
FORM NORTH OF THE BOUNDARY LATE THIS AFTERNOON AND EVENING. THE
GREATEST CHANCES WILL BE NORTHWEST OF BOTH TERMINALS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
KSZ013>016-027>029-041-042.
WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
KSZ027>029-041-042.
CO...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ253-254.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ092.
NE...NONE.
&&
UPDATE...LOCKHART
SHORT TERM...BRB
LONG TERM...024
AVIATION...BRBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1039 AM MDT WED MAY 7 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081000- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1039 AM MDT WED MAY 7 2014 /1139 AM CDT WED MAY 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD SIGNIFICANT RED FLAG CONDITIONS ARE EXPECTED SOUTH OF A LENORA KANSAS TO FLAGLER COLORADO LINE...WITH WINDY CONDITIONS AND DRY AIR IN PLACE THIS AFTERNOON BEHIND A WARM FRONT LIFTING NORTH. WIND GUSTS COULD REACH 45 MPH ACROSS THE SOUTHERN PORTIONS OF THE AREA WHICH COULD CAUSE AREAS OF BLOWING DUST WITH REDUCED VISIBILITIES ESPECIALLY NEAR OPEN FIELDS. ISOLATED THUNDERSTORMS MAY DEVELOP AS FAR SOUTH AS INTERSTATE 70 LATER THIS AFTERNOON AS THIS FRONT LIFTS NORTH. THUNDERSTORM ACTIVITY SHOULD THEN TRANSITION NORTHWARD AND INCREASE IN COVERAGE OVER NORTHEAST COLORADO AND SOUTHWEST NEBRASKA LATE THIS AFTERNOON THROUGH THIS EVENING. A FEW OF THESE STORM MAY BECOME SEVERE WITH GOLF BALL SIZE HAIL AND DAMAGING WINDS POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT ACROSS THE AREA. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. TEMPERATURES THURSDAY NIGHT MAY DROP INTO THE MIDDLE 30S OVER PARTS OF THE AREA...WITH FROST POSSIBLE AT SHELTERED LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 3 SSE BONNY RESERVOIR 39.57N 102.15W
05/07/2014 M2.00 INCH YUMA CO NWS EMPLOYEE
A FEW STONES AS LARGE AS 2.25 INCHES.
&&
JJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL 11 W ST. FRANCIS 39.77N 102.01W
05/07/2014 M1.00 INCH CHEYENNE KS NWS EMPLOYEE
QUARTER SIZE HAIL AT HIGHWAY 36 AND COUNTY ROAD 3. TIME
ESTIMATED BY RADAR.
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 5 N ST. FRANCIS 39.84N 101.80W
05/07/2014 E1.75 INCH CHEYENNE KS PUBLIC
RELAYED VIA TWITTER.
&&
JJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 13 NW ST. FRANCIS 39.90N 101.97W
05/07/2014 M1.00 INCH CHEYENNE KS TRAINED SPOTTER
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 8 NW ST. FRANCIS 39.85N 101.91W
05/07/2014 M1.25 INCH CHEYENNE KS NWS EMPLOYEE
MOSTLY QUARTER SIZE HAIL BUT A FEW HALF DOLLAR SIZE
STONES. INTERSECTION OF COUNTY ROAD S AND COUNTY ROAD 7.
TIME ESTIMATED BY RADAR.
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 10 NNW LUDELL 39.98N 101.06W
05/07/2014 M1.00 INCH RAWLINS KS TRAINED SPOTTER
&&
JJMThe Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 22:42 UTC.
5 hail. Local standard time, as filed.
Time of report estimated from radar. Rainfall totaled 0.35 inches along with estimated 40 to 50 mph wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507666, 507667, 507668, 507669, 507670.